NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

Which stool sample is suitable for Clostridioides difficile testing?

  1. AA dry smear of stool on a tissue
  2. BA hard, formed stool collected first thing in the morning
  3. CA loose stool that takes the shape of the container
  4. DA stool sample mixed with urine
2.Nursing fundamentalsHard

An adult patient lacks capacity to decide about a treatment and has no advance decision. How should the decision be made (England and Wales)?

  1. ABy whatever is cheapest for the hospital
  2. BBy waiting indefinitely until the patient regains capacity, however urgent or serious the need for treatment
  3. CIn the patient's best interests, considering their past wishes and consulting people close to them
  4. DBy the nurse alone, without involving anyone else
3.Infection control & patient safetyMedium

A patient with active pulmonary tuberculosis must go to the radiology department. How should the patient be transported?

  1. AWearing an N95 respirator that has not been fit-tested
  2. BWithout a mask, because the corridor is well ventilated and short
  3. CWearing gloves and a gown, with no mask needed
  4. DWearing a surgical mask, with radiology warned in advance
4.Infection control & patient safetyHard

A patient with suspected pertussis needs to stay in a shared bay because no single room is free. What is the most appropriate arrangement while infection control is contacted?

  1. APlace the patient next to an immunocompromised patient
  2. BCurtains drawn, over 1 meter (3 feet) of space, masks for close contact
  3. CUse airborne precautions with an N95 respirator for everyone
  4. DUse no precautions at all until a single room becomes free
5.Prioritization & delegationMedium

On day 3 after hip surgery, a patient suddenly becomes short of breath with sharp chest pain and an SpO₂ of 88%. What should the nurse do first?

  1. ARaise the head of the bed, give oxygen and call for urgent help
  2. BGive the next dose of oral analgesia and reassess the patient in an hour
  3. CMassage the patient’s calves to ease any muscle cramp
  4. DEncourage the patient to walk to improve the circulation
6.Prioritization & delegationHard

A patient with a head injury and a leg fracture is being monitored. Which finding is the priority?

  1. AThe patient asks for something to eat
  2. BThe Glasgow Coma Scale score falls from 15 to 12
  3. CA small graze on the elbow
  4. DLeg pain of 6/10 despite the last dose of analgesia
7.Clinical nursingMedium

A patient is started on spironolactone while already taking an ACE inhibitor. Which blood result should be watched most closely?

  1. APotassium, because both drugs can raise it
  2. BGlucose, because both drugs cause hyperglycaemia
  3. CCalcium, because both drugs lower it
  4. DSodium, because both drugs raise it sharply
8.Clinical nursingHard

A patient with COPD on high-flow oxygen becomes drowsy with a bounding pulse and flushed skin. Blood gas shows a raised PaCO2 and low pH. What is the most likely cause?

  1. AHypercapnic respiratory failure, partly due to excessive oxygen
  2. BOpioid allergy
  3. CMetabolic alkalosis from vomiting
  4. DHypoglycaemia
9.Lab values & electrolytesMedium

A conscious patient with a blood glucose of 54 mg/dL (3.0 mmol/L) has taken 15 g of fast-acting carbohydrate. When should the glucose be rechecked?

  1. AAfter about 2 hours
  2. BThe next morning
  3. CAt the next meal
  4. DAfter about 15 minutes
10.Lab values & electrolytesHard

A patient's results: sodium 140 mEq/L, chloride 100 mEq/L, bicarbonate 12 mEq/L. What is the anion gap, and what does it suggest?

  1. A12 mEq/L, a normal anion gap
  2. B28 mEq/L, a high anion gap
  3. C52 mEq/L, a very high anion gap
  4. D40 mEq/L, a high anion gap
11.PharmacologyMedium

Which adverse effects are typical of donepezil?

  1. AHair loss and skin pigmentation
  2. BWeight gain and high blood glucose
  3. CNausea, diarrhoea and a slow heart rate
  4. DDry mouth, constipation and a fast heart rate
12.PharmacologyHard

A patient on disulfiram becomes flushed, nauseated and has palpitations after using a mouthwash. What is the most likely cause?

  1. ALow blood glucose from skipping breakfast
  2. BDisulfiram toxicity from taking too many tablets by mistake
  3. CAn allergy to mint flavouring in the mouthwash
  4. DAlcohol in the mouthwash caused a disulfiram–alcohol reaction
13.Med-surg: cardiovascular & respiratoryMedium

Which statement about a spacer for a metered-dose inhaler is correct?

  1. ALess coordination is needed, and more drug reaches the lungs
  2. BIt means the steroid preventer inhaler can be stopped altogether
  3. CIt is designed to be used with dry-powder inhalers
  4. DIt makes each puff of the drug stronger than usual
14.Med-surg: cardiovascular & respiratoryHard

Which approach to chest drain removal is commonly taught?

  1. ARemove it during a held breath or expiration, then seal the site
  2. BRemove it and leave the site open to drain for a day
  3. CRemove it slowly while the patient takes a long, deep breath in
  4. DRemove it with the suction still running at full power
15.Med-surg: neuro, endocrine & renalMedium

A patient with AKI has a urinary catheter that drains nothing. Which quick bedside check helps rule out a post-renal cause?

  1. AGive a large bolus of IV fluid straight away
  2. BCheck the catheter for kinks or blockage and do a bladder scan
  3. CEncourage the patient to drink two litres of water
  4. DSend a urine sample for culture and wait for the laboratory result
16.Med-surg: neuro, endocrine & renalHard

A patient on insulin has worsening chronic kidney disease and is having more hypos. What is the best explanation?

  1. AKidney disease makes the body resistant to insulin
  2. BThe patient is eating far more carbohydrate than before
  3. CThe kidneys clear less insulin, so it lasts longer
  4. DKidney disease makes the meter read too low
17.Med-surg: GI, perioperative & oncologyMedium

Why do patients with major burns lose so much fluid in the first 24–48 hours?

  1. ALeaky capillaries let plasma move into the tissues
  2. BThe kidneys stop making urine completely
  3. CPatients drink far too little in hospital in the first days
  4. DThe burned skin absorbs fluid from the air
18.Med-surg: GI, perioperative & oncologyHard

After surgery, a patient says they have "no pain" but grimaces, breathes shallowly and refuses to move or cough. What should the nurse do?

  1. AInsist they walk without any analgesia
  2. BAccept the statement and record a pain score of 0
  3. CTell the patient firmly that they must stop hiding their pain from staff
  4. DExplore their beliefs and explain how analgesia aids recovery
19.Maternity & obstetric nursingMedium

A woman at 32 weeks with known placenta praevia is admitted with bleeding. Which procedure must be avoided?

  1. AContinuous fetal heart monitoring
  2. BStarting an IV line
  3. CA digital vaginal examination
  4. DMeasuring blood pressure
20.Maternity & obstetric nursingHard

A woman at 33 weeks with bright red vaginal bleeding is admitted, and placenta praevia is suspected. Which order should the nurse question?

  1. AStart continuous fetal heart monitoring
  2. BArrange an ultrasound to locate the placenta
  3. CPerform a digital cervical examination to assess dilation
  4. DInsert a large-bore IV cannula and send a group and screen
21.Pediatric nursingMedium

Why is hearing screening done in the newborn period?

  1. ABecause hearing loss always causes balance problems
  2. BEarly detection allows support that protects language development
  3. CTo diagnose ear infections before discharge
  4. DTo check whether the baby will need glasses later in childhood
22.Pediatric nursingHard

A 3-year-old says the IV pump "is angry" when it beeps. Which feature of thinking does this show?

  1. AObject permanence, typical of the sensorimotor stage
  2. BAnimism, typical of preoperational thinking
  3. CConservation, typical of concrete operations
  4. DAbstract reasoning, typical of formal operations
23.Mental health nursingMedium

A patient taking valproate is starting lamotrigine. Why must lamotrigine be increased especially slowly?

  1. AValproate makes lamotrigine work faster, so the dose must be increased quickly
  2. BValproate raises lamotrigine levels, which increases the risk of a serious rash
  3. CThe two drugs together cause severe hair growth
  4. DLamotrigine will lower the valproate level until it has no effect
24.Mental health nursingHard

After a serious bus accident, the nurse is helping uninjured survivors. Which action reflects psychological first aid?

  1. AGive every survivor a benzodiazepine at the scene to prevent long-term psychological problems from developing
  2. BProvide safety, comfort and practical help, and connect people with their families and support
  3. CAsk each survivor to describe the accident in full detail straight away
  4. DTell survivors that they will definitely develop PTSD
25.Nursing math & unit conversionsMedium
236.228 gtt/min? gtt/minround to 1 gtt/min

Practice exercise (made-up values, not clinical guidance). A drip-rate calculation gives 236.228 gtt/min. The rule in this exercise is that drip rates are rounded to the nearest whole drop. What value x do you record?

236.228 gtt/min
x = gtt/min
26.Nursing math & unit conversionsHard
1 tbsp · 2/day · 5 d? mL1 tbsp = 15 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads 1 tbsp of an oral suspension every 12 hours for 5 days. Using 1 tbsp = 15 mL, how many mL V are needed for the whole course?

1 tbspevery 12 hours5 days1 tbsp = 15 mL
V = mL
27.Dosage calculationsMedium
45 kg2 mg/kgD = ? mg

A patient weighs 45 kg and is prescribed 2 mg/kg as a single dose. Find the dose D in mg.

45 kg2 mg/kg
D = mg
28.Dosage calculationsHard
125 mg/5 mLV = ? mL

A child weighing 28 kg is prescribed 20 mg/kg per dose of an oral suspension that contains 125 mg in 5 mL. What volume V do you give?

28 kg20 mg/kg125 mg/5 mL
V = mL
29.IV infusion ratesMedium
15 gtt/mL100 mL/h? gtt/min

An infusion is ordered at 100 mL/h, but no pump is available. It runs by gravity through a giving set of 15 gtt/mL. Find the drip rate R in drops per minute.

100 mL/h15 gtt/mL
R = gtt/min
30.IV infusion ratesHard
500 mg250 mL15 gtt/mL120 mg/h? gtt/min

500 mg of a drug is diluted in 250 mL and given by gravity through a set of 15 gtt/mL. The order is 120 mg per hour. Find the drip rate R in drops per minute.

500 mg/250 mL120 mg/h15 gtt/mL
R = gtt/min
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftjuice150 mLmilk100 mLIV infusion50 mL/h × 12 hIV antibiotic2 × 50 mLurine425 mLurine300 mLurine250 mLwound drain140 mLvomit150 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL.

juice: 150 mLmilk: 100 mLIV infusion: 50 mL/h × 12 hIV antibiotic: 2 × 50 mL
I = mL
32.IV fluids & fluid balanceHard
500 mL50 mL infused150 mL/h11:30t = ? h

Practice exercise (made-up values, not clinical guidance). A 500 mL bag runs by pump at 150 mL/h. At 11:30, 50 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

500 mL50 mL infused150 mL/h
t = h
33.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: constantly moist; activity: chairfast; mobility: very limited; nutrition: probably inadequate; friction and shear: problem. Find the Braden total B.

6–23
B =
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 14/min, SpO₂ 98% on room air, blood pressure 136/82 mmHg, pulse 70/min, alert, temperature 37.9 °C. Which clinical risk group does the patient fall into? Click it.

RR 14SpO₂ 98%airSBP 136HR 70AT 37.9 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: C · A loose stool that takes the shape of the container

Why this is the answer

Only diarrhoeal stool (types 5–7 on the Bristol Stool Chart) is tested for C. difficile. The sample is collected in a clean pot without urine contamination.

Answer

C · A loose stool that takes the shape of the container
2.Nursing fundamentals

Answer: C · In the patient's best interests, considering their past wishes and consulting people close to them

Why this is the answer

Decisions for people lacking capacity must be made in their best interests, considering their past and present wishes, values and beliefs, and consulting carers and family. The least restrictive option should be chosen.

Answer

C · In the patient's best interests, considering their past wishes and consulting people close to them
3.Infection control & patient safety

Answer: D · Wearing a surgical mask, with radiology warned in advance

Why this is the answer

During transport, the patient wears a surgical mask to contain respiratory particles, and the receiving department is told so it can protect staff and other patients. Staff caring for the patient wear fit-tested respirators.

Answer

D · Wearing a surgical mask, with radiology warned in advance
4.Infection control & patient safety

Answer: B · Curtains drawn, over 1 meter (3 feet) of space, masks for close contact

Why this is the answer

Droplet precautions focus on distance, masks and barriers. A single room is preferred, so infection control is contacted. Placing the patient near a vulnerable patient would be dangerous.

Answer

B · Curtains drawn, over 1 meter (3 feet) of space, masks for close contact
5.Prioritization & delegation

Answer: A · Raise the head of the bed, give oxygen and call for urgent help

Why this is the answer

Sudden breathlessness and chest pain after surgery suggest a pulmonary embolism. The nurse supports breathing with positioning and oxygen and escalates at once; walking or leg massage could make things worse.

Answer

A · Raise the head of the bed, give oxygen and call for urgent help
6.Prioritization & delegation

Answer: B · The Glasgow Coma Scale score falls from 15 to 12

Why this is the answer

A falling GCS suggests rising pressure inside the skull, which can be fatal, and needs urgent escalation. Fracture pain needs treatment too, but it does not threaten life in the same way.

Answer

B · The Glasgow Coma Scale score falls from 15 to 12
7.Clinical nursing

Answer: A · Potassium, because both drugs can raise it

Why this is the answer

Spironolactone and ACE inhibitors both reduce potassium excretion, so the combination can cause dangerous hyperkalaemia. Potassium and renal function should be checked regularly.

Answer

A · Potassium, because both drugs can raise it
8.Clinical nursing

Answer: A · Hypercapnic respiratory failure, partly due to excessive oxygen

Why this is the answer

Uncontrolled oxygen in CO2-retaining patients can worsen hypercapnia and respiratory acidosis. Oxygen should be titrated to 88–92% and medical review sought, possibly for non-invasive ventilation.

Answer

A · Hypercapnic respiratory failure, partly due to excessive oxygen
9.Lab values & electrolytes

Answer: D · After about 15 minutes

Why this is the answer

The rule of 15 is 15 g of fast-acting carbohydrate, a recheck after 15 minutes, and a repeat if the glucose is still below 70 mg/dL (3.9 mmol/L). A snack or meal then helps prevent a recurrence.Checked against: Low blood sugar - self-care · MedlinePlus (NIH) (2026)

Answer

D · After about 15 minutes
10.Lab values & electrolytes

Answer: B · 28 mEq/L, a high anion gap

Why this is the answer

The anion gap is 140 − (100 + 12) = 28 mEq/L; a typical normal value is about 8–12 mEq/L when potassium is not included. A high anion gap metabolic acidosis suggests unmeasured acids, for example ketones in DKA or lactate in shock.Checked against: Anion Gap Blood Test · MedlinePlus (NIH) (2024)

Answer

B · 28 mEq/L, a high anion gap
11.Pharmacology

Answer: C · Nausea, diarrhoea and a slow heart rate

Why this is the answer

Cholinesterase inhibitors cause cholinergic effects such as nausea, vomiting, diarrhoea and bradycardia. Patients are watched for dizziness and fainting from a slow pulse.

Answer

C · Nausea, diarrhoea and a slow heart rate
12.Pharmacology

Answer: D · Alcohol in the mouthwash caused a disulfiram–alcohol reaction

Why this is the answer

Disulfiram reactions can occur with small amounts of alcohol in mouthwash, cough syrups, sauces or aftershave. Patients are taught to check labels and avoid all alcohol-containing products.

Answer

D · Alcohol in the mouthwash caused a disulfiram–alcohol reaction
13.Med-surg: cardiovascular & respiratory

Answer: A · Less coordination is needed, and more drug reaches the lungs

Why this is the answer

A spacer slows the aerosol and holds it so the patient can inhale it with slow breaths. More drug reaches the lungs and less is deposited in the mouth. It is used with pressurised metered-dose inhalers, not dry-powder devices.

Answer

A · Less coordination is needed, and more drug reaches the lungs
14.Med-surg: cardiovascular & respiratory

Answer: A · Remove it during a held breath or expiration, then seal the site

Why this is the answer

Many guidelines suggest removing the tube at the end of a deep breath held (Valsalva) or during expiration, so that the pressure in the chest is positive. The wound is closed with a suture or occlusive dressing, the patient monitored for recurrent pneumothorax and a chest X-ray done if indicated. Analgesia beforehand is good practice.

Answer

A · Remove it during a held breath or expiration, then seal the site
15.Med-surg: neuro, endocrine & renal

Answer: B · Check the catheter for kinks or blockage and do a bladder scan

Why this is the answer

A blocked or kinked catheter or a distended bladder can cause or mimic anuria. Checking the tubing, flushing or changing the catheter as permitted and performing a bladder scan quickly identify obstruction. Ultrasound of the kidneys looks for higher obstruction such as hydronephrosis.

Answer

B · Check the catheter for kinks or blockage and do a bladder scan
16.Med-surg: neuro, endocrine & renal

Answer: C · The kidneys clear less insulin, so it lasts longer

Why this is the answer

The kidneys clear a large share of insulin. As kidney function falls, insulin stays in the blood longer and some oral agents build up, so hypos increase. Insulin doses often need to be reduced.

Answer

C · The kidneys clear less insulin, so it lasts longer
17.Med-surg: GI, perioperative & oncology

Answer: A · Leaky capillaries let plasma move into the tissues

Why this is the answer

Inflammatory mediators make capillaries leaky, so plasma moves into the tissues and from the burn surface. Without fluids this causes burn shock; oedema is greatest in the first day or two.

Answer

A · Leaky capillaries let plasma move into the tissues
18.Med-surg: GI, perioperative & oncology

Answer: D · Explore their beliefs and explain how analgesia aids recovery

Why this is the answer

Patients may under-report pain because of beliefs, fear of addiction or not wanting to bother staff. Exploring these concerns and explaining that good analgesia helps breathing and mobility supports a shared plan.

Answer

D · Explore their beliefs and explain how analgesia aids recovery
19.Maternity & obstetric nursing

Answer: C · A digital vaginal examination

Why this is the answer

A digital vaginal examination can disrupt a low-lying placenta and cause severe haemorrhage. Monitoring, IV access, blood tests and an ultrasound are appropriate.

Answer

C · A digital vaginal examination
20.Maternity & obstetric nursing

Answer: C · Perform a digital cervical examination to assess dilation

Why this is the answer

A digital vaginal examination is avoided until placenta praevia has been ruled out by ultrasound, because it can trigger severe haemorrhage. The other orders are appropriate.

Answer

C · Perform a digital cervical examination to assess dilation
21.Pediatric nursing

Answer: B · Early detection allows support that protects language development

Why this is the answer

Permanent hearing loss is often not obvious in babies. Screening allows diagnosis and support, such as hearing aids, within the first months, which greatly improves speech and language outcomes.

Answer

B · Early detection allows support that protects language development
22.Pediatric nursing

Answer: B · Animism, typical of preoperational thinking

Why this is the answer

Animism, giving lifelike qualities to objects, is a feature of Piaget's preoperational stage. Nurses can use it by explaining equipment in simple, friendly terms and letting the child touch it.

Answer

B · Animism, typical of preoperational thinking
23.Mental health nursing

Answer: B · Valproate raises lamotrigine levels, which increases the risk of a serious rash

Why this is the answer

Valproate inhibits the metabolism of lamotrigine, roughly doubling its levels. Because lamotrigine rash, including Stevens-Johnson syndrome, is linked to rapid dose increases, a slower titration is used.

Answer

B · Valproate raises lamotrigine levels, which increases the risk of a serious rash
24.Mental health nursing

Answer: B · Provide safety, comfort and practical help, and connect people with their families and support

Why this is the answer

Psychological first aid focuses on safety, calming, practical needs, connection with others and information about support. Forcing people to describe the trauma in detail early on is not recommended.

Answer

B · Provide safety, comfort and practical help, and connect people with their families and support
25.Nursing math & unit conversions

Answer: x = 236 gtt/min

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the ones place

236.228 → 6

Only the next digit decides

236.228 → 2
2 is 4 or less, so 6 stays.
The digits after it (28) are ignored: round once, never step by step.

Round

x = 236 gtt/min

Answer

x = 236 gtt/min
26.Nursing math & unit conversions

Answer: V = 150 mL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Volume per dose

1 tbsp = 1·15 = 15 mL

Whole course

V = 15 mL × 2/day × 5 = 150 mL

Answer

V = 150 mL
27.Dosage calculations

Answer: D = 90 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose

2·45 = 90 mg

Answer

D = 90 mg
28.Dosage calculations

Answer: V = 22.4 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose from weight

20·28 = 560 mg

Volume

V = (560/125)·5 = 22.4 mL

Answer

V = 22.4 mL
29.IV infusion rates

Answer: R = 25 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Millilitres per minute

100/60 = 1.667 mL/min

Drip rate

R = 1.667·15 = 25 gtt/min

Answer

R = 25 gtt/min
30.IV infusion rates

Answer: R = 15 gtt/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

500/250 = 2 mg/mL

Volume per hour

120/2 = 60 mL/h

Drip rate

R = 60·15/60 = 15 gtt/min

Answer

R = 15 gtt/min
31.IV fluids & fluid balance

Answer: I = 950 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 150 + 100 = 250 mL
IV infusion: 50·12 = 600 mL
IV antibiotic: 2·50 = 100 mL
I = 950 mL

Answer

I = 950 mL
32.IV fluids & fluid balance

Answer: t = 3 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

500 − 50 = 450 mL

Time

t = 450/150 = 3 h

Answer

t = 3 h

That is about 3 h 00 min, so the bag runs out at about 14:30.

33.Clinical assessment scores

Answer: B = 9

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: completely limited → 1
moisture: constantly moist → 1
activity: chairfast → 2
mobility: very limited → 2
nutrition: probably inadequate → 2
friction and shear: problem → 1

Add

Braden total = 1 + 1 + 2 + 2 + 2 + 1 = 9

Answer

B = 9
34.Clinical assessment scores

Answer: low

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 14/min → 0
SpO₂ 98% → 0
on air → 0
SBP 136 mmHg → 0
HR 70/min → 0
alert (A) → 0
T 37.9 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 0 + 0 + 0 + 0 + 0 = 0
No parameter scores 3.

Risk group

low

Answer

low

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions